Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 163, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Dec 27, 2008, 6:43 PM EST for 8 counties in Indiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2008, 6:43 PM EST (23:43 UTC)
- Expired
- Dec 27, 2008, 7:45 PM EST
- In force
- 62 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
Counties Adams County, IN, Allen County, IN, Blackford County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Wells County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 77 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 27, 6:35 PM EST, 8 minutes earlier.
Area forecast discussion, Dec 27, 6:35 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
635 PM EST SAT DEC 27 2008
.AVIATION...
COMPLICATED AVIATION FORECAST. SQUALL LINE HAS MOVED THROUGH KSBN
AND NEARING KFWA. WINDS SHIFT NORTHWEST BEHIND THIS LINE BUT
EXPECTED TO COME QUICKLY BACK TO SOUTH AND SOUTHEAST AHEAD OF MAIN
FRONT STILL OVER ILLINOIS. LARGE AREA OF STRATIFORM RAIN SPREADING
ACROSS AREA AHEAD OF MAIN FRONT. EXPECT MVFR VIS WITH THIS. WINDS
WILL INCREASE POST FRONTAL OVERNIGHT WITH GUSTS TO 40 TO 45 KNOTS
POSSIBLE WITH COLD AIR ADVECTION. FLURRIES OR LIGHT SNOW SHOWERS
SUNDAY MORNING BUT LITTLE RESTRICTION EXPECTED. WINDS TO DIMINISH
SOME THROUGH THE DAY BUT STILL GUSTY IN AFTERNOON.
&&
.SHORT TERM...
TONIGHT THROUGH SUNDAY NIGHT
VERY DYNAMIC SYSTEM AFFLICTING THE REGION WITH RECORD
TEMPS/FLOODING/AND SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
REGION. LOCALLY TEMPS HAVE SURGED INTO THE 60S WITH DEWPOINTS WELL
INTO THE 50S. STRONG SOUTHERLY WINDS WILL CONTINUE TO INCREASE
THROUGH EVENING AHEAD OF A DEEPENING/DEVELOPING LOW PRESSURE OVER
WESTERN IL. MCS PUSHING INTO THE EASTERN IL ASSOCIATED WITH A SUBTLE
MID LEVEL SPEED MAX /PER PROFILER OBS/CONTINUING TO SUPPORT DAMAGING
WINDS ACROSS PORTIONS OF IL. IT IS QUITE POSSIBLE THIS LINE OF
THUNDERSTORMS WILL HOLD TOGETHER AS IT PUSHES EAST. HOWEVER...BETTER
LL MOISTURE AND INSTABILITY STILL REMAINS SOUTHWEST OF THE FA...AND
IS NOT EXPECTED TO ARRIVE UNTIL THIS EVENING. HAVE INCLUDED SVR
MENTION IN THE ZONES FOR THE WEST LATE THIS AFTERNOON...AS VERY
STRONG FLOW EXISTS JUST OF THE SFC WITH 53 KNOTS OBSERVED ON THE 18Z
ILX RAOB. ANY LOCAL DOWNDRAFT COULD EASILY MIX DOWN THIS FLOW TO THE
SFC. DEEP UPPER LOW CENTERED OVER WESTERN OK WILL LIFT INTO THE
MIDWEST SUPPORTING THE DEEPENING OF THE SFC LOW OVER WESTERN IL AS
IT TRANSLATES NORTHEAST INTO THE GREAT LAKES. MOMENTUM INCREASES
WILL BE ONGOING PER A TIGHTENING BAROCLINIC ZONE EXTENDING FROM THE
UPPER MIDWEST INTO THE CENTRAL PLAINS. H3 PROGS NEARLY 140 KNOTS AT
H5 BY 12Z SUN...WITH A PERIOD OF 70 TO 80 KNOTS OF FLOW PROGGED AT
H85...VERY IMPRESSIVE INDEED. THIS STRONG FLOW WILL INTERACT WITH
FRONTAL INDUCED CONVECTION...SUPPORTING A LINE OF TS CAPABLE OF
PRODUCING DAMAGING WINDS.
DETERMINISTIC MODELS VARY ON THE EVOLUTION OF TONIGHTS
SYSTEM...WITH THE NAM OPTING FOR A SLOWER FROPA THAN THE GFS.
HOWEVER...FORECAST MODEL GUIDANCE NEEDS TO BE TAKEN LIGHTLY...AS
CONVECTIVE PROCESS ONGOING WERE NOT HANDLED WELL AND SENSIBLE
WEATHER COULD STRAY FROM MODEL PROGS VERY EASILY...MAINLY IN THE
EVOLUTION OF TONIGHTS PRECIP AND FRONTAL PROGRESSION. HENCE...HAVE
OPTED FOR A BLEND OF THE SREF/GFS/NAM...AVOIDING RELIANCE ON ONE
MODEL PROG.
TONIGHT...SHOWERS AND TS WILL PROGRESS INTO THE FA AS UPPER LEVEL
COOLING COMMENCES AND LL CONVERGENCE INCREASES WITH THE ARRIVAL OF
THE SFC FRONT COUPLED WITH CONVECTIVE OUTFLOWS. GIVEN RAMPED UP FLOW
JUST OFF THE SFC OF NEARLY 80 KNOTS AT H85 AND 50 KNOTS AT
H950...CONCERNED ABOUT DAMAGING WINDS MIXING DOWN TO THE SFC TROUGH
CONVECTIVE INDUCED DOWNWARD MOMENTUM TRANSFER IN SH/TS. IN
ADDITION...A FEW TS MAY ORGANIZE INTO ALLOWING SEGMENTS WITH
ENHANCED WIND THREAT WHERE CAPE AND SHEAR ARE BALANCED...AS LL SHEAR
REMAINS OFF THE CHART. NOT RULING OUT AN ISOLATED TORNADO GIVEN THE
INTENSE FLOW...WITH 0-1 KM HELICITY OVER 800 M2/S2. COLD FRONT WILL
PUSH THROUGH THE REGION TONIGHT ENDING PRECIP CHANCES WEST TO EAST.
NOT EXPECTING ANY SNOW ON THE BACKSIDE OF THIS SYSTEM GIVEN WARM
THERMAL FIELDS AND LIFT/FORCING DEPLETED BEFORE COLD AIR ARRIVES.
DID LEAVE A SMALL CHANCE FOR SW IN THE FAR NW SUN. HOWEVER...THE
LAKE INDUCED INSTABILITY REMAINS DISMAL AND LIFT DOES NOT EXTEND
INTO THE DGZ.
WINDS WILL BE PROBLEMATIC TONIGHT AS STRONG CAA/ADIABATIC LAPSE
RATES OFF THE SFC/STRONG FLOW ALOFT...H95 GEOSTROPHIC FLOW OF NEARLY
60 KNOTS/AND H95 FLOW PARALLEL WITH THE ISALLOBARIC WIND. HAVE
INCREASE WINDS SOME...OPTING FOR WINDS JUST BELOW HIGH WIND WARNING
CRITERIA. WILL BEEF UP ADV WINDS.
LOOK FOR A COOLER DAY SUN WITH CLEARING BY LATE MORNING AFTERNOON.
&&
.LONG TERM...MODELS FAIRLY CONSISTENT FOR MOST OF THE LONG TERM
PERIOD SO FEW CHANGES IN THE FORECAST. WILL KEEP CHANCE OF LIGHT
SNOW IN THE FORECAST FOR TUESDAY NIGHT ASSOCIATED WITH A WEAK
CLIPPER THAT CUTS ACROSS MICHIGAN. STILL SOME DISAGREEMENT FOR LATE
WEEK SYSTEM. APPEARS GFS IS SLOWLY COMING AROUND TO WEAKER ECMWF
SOLUTION BUT WILL ALLOW FOR A CHANCE OF LIGHT SNOW FRIDAY AND FRIDAY
NIGHT.
EXPECT HIGH TEMPS IN THE 40S ON MONDAY THAT WILL SLIP INTO THE 30S
TUESDAY..LOWER 30S WEDNESDAY AND THURSDAY AND UPPER 20S AND LOWER
30S FRIDAY AND SATURDAY. LOWS IN THE MID AND UPPER 20S MONDAY
TUESDAY WILL SLIP TO THE TEENS AND LOWER 20S WEDNESDAY THROUGH
SATURDAY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY UNTIL 1 PM EST /12 PM CST/ SUNDAY FOR INZ003>009-
012>018-020-022>027-032>034.
FLOOD WATCH THROUGH SUNDAY MORNING FOR INZ003>008-012>016-020.
MI...WIND ADVISORY UNTIL 1 PM EST SUNDAY FOR MIZ077>081.
FLOOD WATCH THROUGH SUNDAY MORNING FOR MIZ077>081.
OH...WIND ADVISORY UNTIL 1 PM EST SUNDAY FOR OHZ001-002-004-005-015-
016-024-025.
LM...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR LMZ043-
046.
GALE WARNING UNTIL 4 PM EST SUNDAY FOR LMZ043-046.
&&
SHORT TERM...JC
LONG TERM...SABONES
AVIATION...LASHLEYHazardous weather outlook, Dec 27, 5:31 AM EST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 531 AM EST SAT DEC 27 2008 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-281045- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 531 AM EST SAT DEC 27 2008 /431 AM CST SAT DEC 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT NORTHWEST OF A MONTICELLO TO HILLSDALE LINE TODAY AND TONIGHT. HEAVY RAINFALL...THUNDERSTORMS... AND MELTING SNOW MAY CAUSE FLOODING IN THIS AREA. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TONIGHT AS A STRONG COLD FRONT MOVES THROUGH. ISOLATED DAMAGING WIND GUSTS MAY ACCOMPANY THE THUNDERSTORMS TONIGHT...MAINLY SOUTH OF ROUTE 6. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THIS AFTERNOON AND TONIGHT FOR WIDESPREAD WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDDAY SUNDAY FOR WIND GUSTS TO 45 MPH. SOME RIVER FLOODING IS POSSIBLE INTO EARLY NEXT WEEK DUE TO HEAVY RAIN AND MELTING SNOW OVER THE WEEKEND...ESPECIALLY OVER NORTHWEST PORTIONS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-281045- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 531 AM EST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND A GALE WARNING IS IN EFFECT TONIGHT. THUNDERSTORMS ARE ALSO EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A GALE WARNING REMAINS IN EFFECT FOR SUNDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY NIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Dec 27, 4:10 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EST SAT DEC 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL WOLCOTT 40.76N 87.04W
12/27/2008 E0.70 INCH WHITE IN LAW ENFORCEMENT
COUNTY TROOPER REPORTED DIME SIZE HAIL IN WOLCOTT
&&
EVENT NUMBER IWX0802126
LMKLocal storm report, Dec 27, 4:27 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
427 PM EST SAT DEC 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0421 PM TSTM WND GST WINAMAC 41.05N 86.60W
12/27/2008 E50 MPH PULASKI IN TRAINED SPOTTER
&&
EVENT NUMBER IWX0802127
LMKLocal storm report, Dec 27, 4:29 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
429 PM EST SAT DEC 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG MEDARYVILLE 41.08N 86.89W
12/27/2008 PULASKI IN LAW ENFORCEMENT
POWER LINES DOWN AND BUILDING DAMAGE IN MEDARYVILLE
&&
EVENT NUMBER IWX0802128
LMKSpecial weather statement, Dec 27, 5:35 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 535 PM EST SAT DEC 27 2008 INZ006>009-016>018-022>027-032>034-272330- ADAMS IN-ALLEN IN-BLACKFORD IN-CASS IN-DE KALB IN-GRANT IN-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-LAGRANGE IN-MIAMI IN-NOBLE IN-STEUBEN IN-WABASH IN-WELLS IN-WHITLEY IN- 535 PM EST SAT DEC 27 2008 ...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN AND CENTRAL INDIANA... NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM SPOTTERS INDICATED STRONG THUNDERSTORMS WERE MOVING EAST NORTHEAST ACROSS CENTRAL AND NORTHERN INDIANA THIS EVENING. THESE STORMS WILL EVENTUALLY PUSH INTO NORTHEAST AND EAST CENTRAL INDIANA BY 630 PM EST. WIND GUSTS TO 50 MPH...SMALL HAIL AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. ISOLATED SEVERE THUNDERSTORMS WITH WIND GUSTS TO NEAR 70 MPH ARE ALSO POSSIBLE. RAINFALL AMOUNTS UP TO ONE INCH ARE ALSO POSSIBLE THIS EVENING AND OVERNIGHT. THIS COULD LEAD TO LOCALIZED FLOODING IN SOME AREAS...ESPECIALLY LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE THROUGH FLOODED AREAS. STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS THIS EVENING.
Local storm report, Dec 27, 6:07 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EST SAT DEC 27 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG NAPPANEE 41.45N 85.98W
12/27/2008 ELKHART IN LAW ENFORCEMENT
POLE BARN BLOWN OFF ITS FOUNDATION. TREES DOWN IN
SOUTHWEST PART OF NAPPANEE.
&&
EVENT NUMBER IWX0802129
LMKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 10:49 PM EST | Gale Watch | IWX | 6 hr | |
| Dec 26, 10:49 PM EST | Marine Dense Fog Advisory | IWX | 6 hr | |
| Dec 27, 4:19 AM EST | Wind Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more | 31 hr |
| Dec 27, 4:35 AM EST | Gale Warning | IWX | 30 hr | |
| Dec 27, 3:34 PM EST | Severe Thunderstorm Warning | IWX | Cass, Pulaski, White | 56 min |
| Dec 27, 4:16 PM EST | Severe Thunderstorm Warning | IWX | Cass, Fulton, Marshall, Starke | 49 min |
| Dec 27, 4:44 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Fulton, Kosciusko | 61 min |
| Dec 27, 6:10 PM EST | Severe Thunderstorm Warning | IWX | Grant, Huntington, Miami, Wabash | 45 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.